Skip to main content
  • Research Article
  • Open access
  • Published:

Duan's fixed point theorem: Proof and generalization


Let be an H-space of the homotopy type of a connected, finite CW-complex, any map and the th power map. Duan proved that has a fixed point if . We give a new, short and elementary proof of this. We then use rational homotopy to generalize to spaces whose rational cohomology is the tensor product of an exterior algebra on odd dimensional generators with the tensor product of truncated polynomial algebras on even dimensional generators. The role of the power map is played by a -structure as defined by Hemmi-Morisugi-Ooshima. The conclusion is that and each has a fixed point.



  1. Brown RF: The Lefschetz Fixed Point Theorem. Scott, Foresman, Illinois; 1971:vi+186.

    Google Scholar 

  2. Félix Y, Halperin S, Thomas J-C: Rational Homotopy Theory, Graduate Texts in Mathematics. Volume 205. Springer, New York; 2001:xxxiv+535.

    Book  Google Scholar 

  3. Griffiths PA, Morgan JW: Rational Homotopy Theory and Differential Forms, Progress in Mathematics. Volume 16. Birkhäuser, Massachusetts; 1981:xi+242.

    Google Scholar 

  4. Haibao D: A characteristic polynomial for self-maps of -spaces. The Quarterly Journal of Mathematics. Oxford. Second Series (2) 1993,44(175):315–325.

    Article  MathSciNet  MATH  Google Scholar 

  5. Halperin S: Spaces whose rational homology and de Rham homotopy are both finite-dimensional. In Algebraic Homotopy and Local Algebra (Luminy, 1982), Astérisque. Volume 113–114. Soc. Math. France, Paris; 1984:198–205.

    Google Scholar 

  6. Hemmi Y, Morisugi K, Ooshima H: Self maps of spaces. Journal of the Mathematical Society of Japan 1997,49(3):438–453.

    Article  MathSciNet  Google Scholar 

  7. Hungerford T: Abstract Algebra: An Introduction. Saunders college, Pennsylvania; 1990.

    Google Scholar 

  8. Lupton G, Oprea J: Fixed points and powers of self-maps of -spaces. Proceedings of the American Mathematical Society 1996,124(10):3235–3239. 10.1090/S0002-9939-96-03405-3

    Article  MathSciNet  MATH  Google Scholar 

  9. Milnor JW, Moore JC: On the structure of Hopf algebras. Annals of Mathematics. Second Series (2) 1965, 81: 211–264. 10.2307/1970615

    Article  MathSciNet  MATH  Google Scholar 

  10. Spanier EH: Algebraic Topology. McGraw-Hill, New York; 1966:xiv+528.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Martin Arkowitz.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Arkowitz, M. Duan's fixed point theorem: Proof and generalization. Fixed Point Theory Appl 2006, 17563 (2006).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: